Tennessee, 2008Flash Flood in Tennessee, December 24, 2008
December 24, 2008 · NWS MEG · 1 event in 1 county or zone
A cold front moved through the Midsouth during the day on December 24th, 2008. Numerous showers and thunderstorms developed out ahead of the front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved through the Midsouth during the day on December 24th, 2008. Numerous showers and thunderstorms developed out ahead of the front. Some of the thunderstorms produced flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Dec 24, 12:11 PM CST, 14 minutes earlier.
Area forecast discussion, Dec 24, 12:11 PM CST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1211 PM CST WED DEC 24 2008
.DISCUSSION...
UPDATED FOR 18Z TAFS
&&
.PREV DISCUSSION... /ISSUED 951 AM CST WED DEC 24 2008/
UPDATE...
ADJUSTED TEMPERATURES AND POPS BASED ON CURRENT TRENDS. LOWERED
POPS ACROSS NORTHEAST ARKANSAS AND THE MISSOURI BOOTHEEL AS THE
BULK OF THE RAIN HAS ALREADY MOVED EAST OF THIS AREA.
DISCUSSION...
LINE OF SHOWERS AND A FEW EMBEDDED THUNDERSTORMS CONTINUES TO MOVE
SLOWLY EAST ACROSS THE MIDSOUTH THIS MORNING. A COLD FRONT IS
CURRENTLY SITUATED JUST WEST OF THE FORECAST AREA AND WILL MOVE
EAST ACROSS THE AREA THROUGHOUT THE DAY. THE POSSIBILITY OF
FLOODING WILL HAVE TO BE WATCHED AS THIS LINE MOVES SLOWLY ACROSS
ALREADY SATURATED GROUND. THE THREAT FOR STRONG TO PERHAPS SEVERE
THUNDERSTORMS LOOKS TO BE MAINLY CONFINED ACROSS NORTH MISSISSIPPI
THIS AFTERNOON AND WILL CONTINUE TO MONITOR CLOSELY. ONCE THE
COLD FRONT PASSES...EXPECT COOLER TEMPERATURES AND WINDS TO TURN
TO THE NORTHWEST THIS AFTERNOON AND EVENING.
KNS
PREV DISCUSSION... /ISSUED 457 AM CST WED DEC 24 2008/
DISCUSSION...10Z SURFACE ANALYSIS PLACES A COLD FRONT FROM
WISCONSIN BACK THROUGH NORTHEAST/SOUTHWEST MISSOURI AND THEN INTO
THE SOUTHERN PLAINS. ACROSS THE MID SOUTH...WIDESPREAD SHOWERS AND
ISOLATED THUNDERSTORMS WERE PRESENT ACROSS MOST OF THE FORECAST
AREA WITH THE EXCEPTION OF AREAS WEST OF A LINE KENNETT TO
JONESBORO WITH MODERATE TO HEAVY RAINFALL MAINLY EAST OF THE
MISSISSIPPI RIVER. FORECAST CHALLENGE IN THE SHORT TERM IS
PRECIPITATION TRENDS AND SEVERE THUNDERSTORM POTENTIAL ON
SATURDAY.
SHORT TERM...(TODAY THROUGH FRIDAY NIGHT)...COLD FRONT CURRENTLY
LOCATED NORTH AND WEST OF THE MID SOUTH WILL BEGIN TO MOVE THROUGH
THE FORECAST AREA TODAY. AHEAD OF THE COLD FRONT...A WARM CONVEYOR
BELT WILL BRING PERIODS OF SHOWERS AND THUNDERSTORMS TO THE
FORECAST AREA WITH RAIN CHANCES BEGINNING TO TAPER OFF TOWARDS
EARLY EVENING ACROSS AREAS WEST OF THE MISSISSIPPI RIVER AND RAIN
CHANCES AFTER MIDNIGHT LIMITED TO PORTIONS OF NORTHEAST
MISSISSIPPI. MOST UNSTABLE CAPE VALUES APPROACHING 1000 J/KG...AND
MARGINALLY FAVORABLE UPPER LEVEL DIVERGENCE MAY RESULT IN A
THUNDERSTORM OR TWO POSSIBLY BECOMING STRONG ACROSS NORTH
MISSISSIPPI TODAY.
COLD FRONT WILL STALL OUT TO THE SOUTH AND EAST OF THE MID SOUTH
ON CHRISTMAS DAY BRINGING DRY WEATHER AS WEAK HIGH PRESSURE BUILDS
INTO THE FORECAST AREA. THIS DRY PERIOD WILL NOT LAST LONG AS THE
FRONT BEGINS TO MOVE BACK NORTH AS A WARM FRONT BY THURSDAY
NIGHT...RESULTING IN SHOWERS AND PERHAPS A FEW ELEVATED
THUNDERSTORMS. CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE
INTO FRIDAY AND FRIDAY NIGHT AS A WARM AND MOIST...UNSTABLE
AIRMASS REMAINS IN PLACE ACROSS THE LOWER MISSISSIPPI VALLEY.
TEMPERATURES ON FRIDAY WILL RANGE FROM THE UPPER 60S NORTH TO THE
LOWER 70S SOUTH.
LONG TERM...(SATURDAY THROUGH TUESDAY)...00Z LONG RANGE MODELS
CONTINUING TO CONVERGE ON A POTENTIAL SEVERE THUNDERSTORM OUTBREAK
ON SATURDAY AS A COLD FRONT MOVES THROUGH THE REGION. FAVORABLE
UNIDIRECTIONAL WINDS ALOFT...STRONG UPPER LEVEL JET
DYNAMICS...MOST UNSTABLE CAPE VALUES AROUND 1000 J/KG...AND 0-1
STORM RELATIVE HELICITY VALUES AROUND 300 M2/S2 SUGGEST CONVECTIVE
MODE WILL PRIMARILY BE IN THE FORM OF A BROKEN SQUALL LINE WITH A
TORNADO THREAT CONTAINED WITHIN THE LINE SEGMENTS. LARGE HAIL AND
DAMAGING WINDS WOULD ALSO BE POSSIBLE WITH ANY THUNDERSTORMS THAT
BECOME SEVERE. LATER SHIFTS WILL RE-EVALUATE SEVERE THUNDERSTORM
POTENTIAL AND MAKE NECESSARY ADJUSTMENTS TO FORECAST AND POSSIBLE
THREATS AS THIS POTENTIAL SEVERE WEATHER EVENT DRAWS CLOSER. STAY
TUNED...
SHOWERS AND THUNDERSTORMS WILL GRADUALLY TAPER OFF FROM NORTHWEST
TO SOUTHEAST SATURDAY NIGHT WITH HIGH PRESSURE BRINGING DRY
WEATHER TO THE MID SOUTH FOR SUNDAY THROUGH TUESDAY. TEMPERATURES
WILL AVERAGE NEAR NORMAL TO SLIGHTLY ABOVE NORMAL LATE THIS
WEEKEND INTO EARLY NEXT WEEK AS UPPER LEVEL PATTERN BECOMES NEARLY
ZONAL NEXT WEEK.
CJC
&&
.AVIATION...
LINE OF THUNDERSTORMS MOVING ACROSS THE MIDSOUTH HAS BEGUN TO
BREAK UP THROUGH THE LATE MORNING AND WILL CONTINUE THROUGH THE
AFTERNOON HOURS. GUSTY WINDS REMAIN AT KJBR...KMEM...AND KMKL AT
18Z BUT SHOULD BEGIN TO DIMINISH THROUGH OOZ WITH VFR CIGS
RETURNING.
KTUP SHOULD SEE IFR CIGS THROUGH 20Z AS LINE OF SHOWERS AND STORMS
PUSH THROUGH THE AREA. KEPT THUNDER IN TAF EVEN THOUGH CLOUD TO
GROUND LIGHTNING HAS BEGUN TO DIMINISH ACROSS NORTHERN
MISSISSIPPI. PRECIPITATION SHOULD LINGER THROUGH THE AFTERNOON AND
EVENING WITH VFR CIGS RETURNING AROUND 03Z.
CCD
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 67 37 53 51 / 100 0 10 50
MKL 65 32 52 47 / 100 10 10 50
JBR 60 31 50 46 / 50 0 10 50
TUP 68 41 54 50 / 100 30 10 50
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Dec 24, 5:08 AM CST, 7 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
508 AM CST WED DEC 24 2008
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-251200-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
508 AM CST WED DEC 24 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
A THUNDERSTORM OR TWO MAY BECOME STRONG ACROSS PORTIONS OF NORTH
MISSISSIPPI THIS AFTERNOON WITH STRONG WINDS AND POSSIBLY SMALL
HAIL AS THE THREATS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SEVERE THUNDERSTORMS ARE POSSIBLE ON SATURDAY AS A COLD FRONT
MOVES THROUGH THE MID SOUTH. LARGE HAIL...DAMAGING WINDS...AND
TORNADOES MAY BE POSSIBLE SATURDAY WITH ANY THUNDERSTORMS THAT
BECOME SEVERE. STAY TUNED TO LATER FORECASTS AND STATEMENTS AS THIS
POTENTIAL EVENT DRAWS CLOSER.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION MAY BECOME NECESSARY IN SUPPORT OF SEVERE
WEATHER OPERATIONS ON SATURDAY.
In the hours before
Special weather statement, Dec 24, 7:29 AM CST, 4 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
729 AM CST WED DEC 24 2008
ARZ027-241345-
POINSETT AR-
729 AM CST WED DEC 24 2008
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
EASTERN POINSETT COUNTY IN EASTERN ARKANSAS...
A STRONG THUNDERSTORM PRODUCING 40 TO 50 MPH WINDS WAS LOCATED 10
MILES WEST OF MARKED TREE AT 729 AM CST...MOVING NORTHEAST AT 55
MPH. THIS THUNDERSTORM WAS SHOWING WEAK ROTATION AND IS BEING
MONITORED.
PEOPLE IN POINSETT COUNTY...INCLUDING LOCATIONS NEAR LEPANTO...MARKED
TREE AND TYRONZA...SHOULD MONITOR THIS STORM CLOSELY THIS SIGNIFICANT
WEATHER ALERT IS IN EFFECT UNTIL 745 AM CST.
Flash Flood, Decatur
- When
- December 24, 12:25 PM CST to 1:25 PM CST
- Where
- Decatur County, Parsons to 1.55 mi NW of Parsons
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.650, -88.130
Heavy rain produced flash flooding outside of Parsons. Bible Hill Road was flooded as a result.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Wisconsin, December 24, 20084 deaths · 8 injured · $50,000 · 20 events
- Avalanche in Utah, December 24, 20082 deaths · 1 event
- Winter Storm in California, December 24 to 26, 20081 death · 1 injured · 6 events
- Blizzard and Winter Storm in Idaho, December 24 to 26, 20081 death · 11 events
- Avalanche and Heavy Snow in California, December 24 to 25, 20081 death · 5 events
- Tornado and Damaging Winds in Alabama, December 24, 2008$220,000 · EF1 · 5 events
- Winter Storm in Oregon, December 24 to 25, 2008$460,000 · 10 events
- Heavy Snow and Winter Weather in Nevada, December 24 to 25, 2008$500,000 · 4 events
- Heavy Snow in Washington, December 24, 2008$450,000 · 6 events
- High Wind in New York, December 24 to 25, 2008$275,000 · 54 kt wind · 11 events
- Strong Wind in New York, December 24 to 25, 2008$76,000 · 23 events
- Hail and Damaging Wind in Alabama, December 24, 2008$200,000 · 1 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 145235.